Melatonin is an hormone secreted naturally during the night. Among other things, melatonin promotes sleep, modules mood and the immune system, regulates the body temperature and the intestinal motricity.
In France, melatonin is used in medicinal products, extemporaneous preparations and food supplements.
Since the implementation of the Nutrivigilance scheme in 2009 and until May 2017, ANSES received 90 adverse effects notifications following to the intake of melatonin containing food supplements. The majority of the notified cases were related with general symptoms (headaches, dizziness, drowsiness, nightmares, irritability) and neurological (tremors, migraine) and digestive (nausea, vomiting, abdominal pain) disorders.
Between 1985 and 2016 ANSM collected more than 200 cases of adverse effects likely to be associated with the consumption of melatonin. 43% of the adverse events reported to the Pharmacovigilance scheme were neurological (syncope, drowsiness, headaches, convulsions).
Following to those reports and an expert appraisal, ANSES published, on 27 February 2018, an opinion paper regarding “the risks associated with the consumption of food supplements containing melatonin”:
ANSES recommandations for consumers:
– Advise against the consumption of melatonin in the form of a food supplement for:
- people suffering from inflammatory or autoimmune diseases
- pregnant or breastfeeding women
- children and adolescents
- people carrying out any activity requiring sustained vigilance and posing a possible safety problem in case of drowsiness
– Advise to seek medical advice regarding the consumption of melatonin in the form of food supplements for:
- people with epilepsy
- people with mood, behaviour or personality disorders
– Advise to limit the consumption of food supplements to occasional use
– Advise to not to exceed a dose of 2 mg per day of melatonin
– Use preferably simple formulations that do not combine melatonin with other ingredients and avoid the concomitant use of several food supplements
Adverse effects likely to be associated with the consumption of food supplements should be reported to the Nutrivigilance scheme.
Source: ANSES (French Agency for Food, Environmental and Occupational Health & Safety)